Health Watch — Pain in the Head: Migraine Medication

Health Watch is a Public Service of the Office of News and Publications  and is intended to provide general information only and should not replace the advice of a medical professional. You should contact your physician if you have questions about any of these topics.


This week on Health Watch, we’ve been talking about different causes of pain in the head. Head pain can be caused by facial nerves, teeth, jaw and migraine. There are medications that help patients cope with the debilitating pain of migraine, but doctors at UT Southwestern Medical Center say there are some risks that could go with one of these drugs.

The researchers found that long-term use of the drug Topamax may make patients more likely to develop kidney stones. People who took the drug for more than a year had chemical changes in their blood and urine that are associated with increased risk for kidney stone formation. Dr. Khashayar Sakhaee, an expert on mineral metabolism at UT Southwestern, says more research needs to be done to find ways of preventing kidney stone formation with long-term use of the drug. 

 


###

February 2007

Health Watch is heard Monday through Friday nationwide on ABC Satellite Radio. Call your local radio station and ask if they carry the program.

Share: